Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 11:26 PM CST for Shelby County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 11:26 PM CST (05:26 UTC)
- Expired
- Mar 10, 2017, 12:00 AM CST
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 11:27 PM CST | TSTM WND DMG | Raleigh, TN | A LARGE TREE IS DOWN ON A HOUSE AND CAR IN RALEIGH. A MAN WAS RESCUED FROM THE HOUSE. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 6:42 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
220
WUUS54 KMEG 100526
SVRMEG
TNC157-100600-
/O.NEW.KMEG.SV.W.0064.170310T0526Z-170310T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1126 PM CST THU MAR 9 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
East central Shelby County in west Tennessee...
* Until midnight CST
* At 1126 PM CST, a severe thunderstorm was located over Frayser, or
near Bartlett, moving southeast at 55 mph.
HAZARD...60 mph wind gusts. A brief tornado is also possible.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Ellendale, Frayser, Elmore Park, Lenow, Fisherville, Raleigh,
Woodstock and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 9001 3519 8964 3514 8964 3504 8965
3524 9003
TIME...MOT...LOC 0526Z 303DEG 47KT 3524 8995
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
648
WWUS54 KMEG 100542
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1142 PM CST THU MAR 9 2017
TNC157-100600-
/O.CON.KMEG.SV.W.0064.000000T0000Z-170310T0600Z/
Shelby TN-
1142 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR EAST CENTRAL SHELBY COUNTY...
At 1141 PM CST, a severe thunderstorm was located near Cordova,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland, Lenow
and Fisherville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3523 8978 3519 8964 3514 8964 3504 8965
3514 8985
TIME...MOT...LOC 0541Z 300DEG 48KT 3514 8972
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Memphis TN 533 PM CST Thu Mar 9 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .DISCUSSION... /issued Issued by National Weather Service Little Rock AR/ SHORT TERM...Tonight Through Saturday Night The main concern for the short term period will be the possibility of strong to severe storms this evening, and then the chances for some wintry precipitation on Saturday morning and again Saturday evening/night. First up, the storms tonight. A cold front across eastern Kansas through central Missouri. Guidance points to the development of an MCS in southwestern Missouri, and pushes it southeast through northern and northeastern Arkansas and western Tennessee through the evening hours through around or shortly after midnight. By 2-3am it appears storms will be south of the forecast area so this will be a quick hitting bout of storms. While some threat of tornadoes does exist in southwest Missouri and northwest Arkansas, the main threats for our forecast area will be the possibility of damaging winds. Expect these storms to roll through the Memphis metro area between 10pm-Midnight. Regarding the wintry weather on Sat morning and then again Sat night into Sun morning, it appears likely that at least some wintry precipitation will be seen. Saturday morning will be mainly near the Missouri and Kentucky state lines, well north of the metro. The limiting factor there will be the actual presence of precipitation. Decent dry/cold air maintenance in northeast surface flow will allow for conditions prime for wet bulb processes to hold temperatures down to around the freezing mark for a few hours after daybreak. The most likely precip type would be sleet. However, models are very limited in the amount of precipitation they're producing so this doesn't appear to be much of a worry. It may be more of a situation where there's some light returns on radar but nothing reaches the ground. The bigger concern is Saturday night into Sunday morning. A more significant swath of precipitation should occur in temperatures sufficient for wintry precipitation, and expect to see around an inch of snow fall across northeast Arkansas, western Tennessee, and northern Mississippi. Have foregone the issuance of any headlines at this time because this is still a couple of days out, and minor changes in temperature forecasts could result in noticeably different precipitation types. But it is definitely worth keeping an eye on, as it would affect a broad area. && LONG TERM...Sunday Through Thursday Dry and colder conditions will start off the period as wintry precip comes to an end early Sun morning. Sfc high pressure will settle over the Mid-South to close out the weekend. Highs on Sun will be in the 40s and 50s. Many locations along and N of the I-40 corridor will likely see sub-freezing temps by Mon morning. The airmass will briefly modify on Mon ahead of a quick moving storm sys. Small rain chcs were mentioned over mainly the north half of the FA Mon and Mon evening. Rain amounts are expected to be light due to the lack of significant moisture return. Models are at odds regarding several additional weak weather systems passing across the area towards the middle of the week. Included rain chances for Thursday, as the associated system looks to at least have ample moisture/lift. Temperatures will be warming by the end of the period, so no concerns for any additional winter weather. && .AVIATION... 00Z TAFs Cluster of showers and thunderstorms over Southern Missouri expected to develop into a convective complex and drop SSE into the Lower Mississippi Valley this evening affecting JBR between 10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10 /05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S winds will veer NW and become gusty with passage of convective complex and gradually veer N/NE with passage of cold front Friday morning. Winds expected to gradually lighten by Friday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 330 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe storms are possible across the Mid-South tonight, especially across Northeast Arkansas, the Missouri Bootheel and West Tennessee. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating winter precipitation across northern portions of the Mid South including Eastern Arkansas, the Missouri Bootheel, and West Tennessee for late Saturday afternoon and Saturday night. Freezing temperatures are anticipated over a large portion of the Midsouth each night from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Midsouth tonight. SJM
In the hours before
Local storm report, Mar 9, 10:28 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL LEXINGTON 35.65N 88.39W
03/09/2017 E1.50 INCH HENDERSON TN TRAINED SPOTTER
&&
JABLocal storm report, Mar 9, 10:35 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG HOLLOW ROCK 36.03N 88.27W
03/09/2017 CARROLL TN AMATEUR RADIO
TREES DOWN ACROSS TOWN.
&&
JABLocal storm report, Mar 9, 10:47 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM NON-TSTM WND DMG 3 NE MARTIN 36.37N 88.82W
03/09/2017 WEAKLEY TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE.
&&
MRMLocal storm report, Mar 9, 10:50 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 3 NE MARTIN 36.37N 88.82W
03/09/2017 WEAKLEY TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE.
&&
MRMSpecial weather statement, Mar 9, 10:53 PM CST, 33 minutes before
Special Weather Statement National Weather Service Memphis TN 1053 PM CST THU MAR 9 2017 ARZ027-028-035-036-048-TNZ049-088-100545- Poinsett AR-St. Francis AR-Mississippi AR-Cross AR-Crittenden AR- Tipton TN-Shelby TN- 1053 PM CST THU MAR 9 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CST FOR... Southern Poinsett County in eastern Arkansas... North central St. Francis County in eastern Arkansas... Southwestern Mississippi County in eastern Arkansas... Cross County in eastern Arkansas... Northern Crittenden County in eastern Arkansas... Southwestern Tipton County in western Tennessee... Northwestern Shelby County in western Tennessee... At 1052 PM CST...strong thunderstorms were producing pea size hail or larger and winds at least 40 mph was located along a line extending from Fulton to near Cherry Valley. Movement was southeast at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Poinsett...north central St. Francis... southwestern Mississippi...Cross...northern Crittenden...southwestern Tipton and northwestern Shelby Counties should monitor this storm closely. LAT...LON 3550 9104 3566 9006 3526 8998 3511 9104 TIME...MOT...LOC 0452Z 330DEG 32KT 3562 8990 3545 9083
Special weather statement, Mar 9, 11:19 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1119 PM CST THU MAR 9 2017
ARZ028-035-036-048-049-MSZ001-TNZ049-088-100545-
St. Francis AR-Mississippi AR-Lee AR-Cross AR-Crittenden AR-
DeSoto MS-Tipton TN-Shelby TN-
1119 PM CST THU MAR 9 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CST
FOR...
St. Francis County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Tipton County in western Tennessee...
Central Shelby County in western Tennessee...
At 1119 PM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Millington to Jennette to 6 miles northeast of Hunter.
Movement was southeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in St. Francis...southwestern Mississippi...northeastern
Lee...southern Cross...Crittenden...northwestern DeSoto...
southwestern Tipton and central Shelby Counties should monitor this
storm closely.
LAT...LON 3551 9004 3507 8975 3486 9043 3489 9046
3487 9049 3485 9047 3474 9082 3515 9104
3519 9104
TIME...MOT...LOC 0519Z 322DEG 53KT 3537 8996 3516 9041 3509 9101The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:00 PM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 45 min |
| Mar 9, 8:34 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake | 41 min |
| Mar 9, 8:45 PM CST | Severe Thunderstorm Warning | MEG | Gibson, Obion, Weakley | 45 min |
| Mar 9, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Obion | 23 min |
| Mar 9, 9:10 PM CST | Severe Thunderstorm Warning | MEG | Henry | 50 min |
| Mar 9, 9:29 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison, Weakley | 61 min |
| Mar 9, 9:32 PM CST | Severe Thunderstorm Warning | MEG | Henderson, Madison | 43 min |
| Mar 9, 9:37 PM CST | Severe Thunderstorm Warning | MEG | Benton | 38 min |
| Mar 9, 9:57 PM CST | Severe Thunderstorm Warning | MEG | Henderson | 34 min |
| Mar 9, 10:00 PM CST | Severe Thunderstorm Warning | MEG | Decatur | 45 min |
| Mar 9, 10:06 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson | 24 min |
| Mar 9, 10:07 PM CST | Tornado Warning | MEG | Henderson | 21 min |
| Mar 9, 10:16 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Mar 9, 10:19 PM CST | Tornado Warning | MEG | Decatur | 26 min |
| Mar 9, 10:34 PM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| Mar 9, 10:41 PM CST | Flash Flood Warning | MEG | Chester, Crockett, Haywood, Henderson, Madison | 3 hr |
| Mar 9, 11:19 PM CST | Special Weather Statement | MEG | Shelby | 26 min |
| Mar 9, 11:46 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 44 min |
| Mar 10, 3:30 AM CST | Frost Advisory | MEG | Fayette, Hardeman, Hardin, Haywood, Lauderdale, McNairy and 2 more | 25 hr |
| Mar 10, 3:30 AM CST | Freeze Warning | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 7 more | 25 hr |
| Mar 10, 5:43 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.